Cobourg Police would like to make the public aware that there have been several drug overdoses over the past two days leading police to believe that there may a toxic “batch” of drugs being distributed in our area.
The Cobourg Police Service reminds citizens that it is dangerous to use non-prescription drugs purchased from unregulated sources. Illicit drugs may contain other contaminates that cause overdoses and are undetectable to the user.
If you or someone you know is planning to use, please take these steps to reduce the risk of an overdose.
- Never use drugs alone.
- Be careful about dosage size.
- Avoid mixing drugs.
- Know the signs and symptoms of overdose.
- Have a naloxone kit available in case of an overdose.
Always call 911 immediately if you or anyone else you are with needs medical assistance.
If you are alone, call the National Overdose Response Service (NORS) virtual safe consumption at 1-888-668-NORS (6677). For more information on reducing harm when using drugs, please visit the Haliburton, Kawartha, Pine Ridge District Health Unit website.
The Good Samaritan Act ensures that fear of legal repercussion never prevents someone from trying to help in an emergency situation, which includes, but is not limited to, those engaging in the consumption of illicit narcotics.
Naloxone, often referred to by its brand name NARCAN, is a medication that temporarily reverses an overdose by blocking the effects of opioids. Signs of overdose may include pale skin, small “pinpoint” pupils, blue lips or nails, difficulty breathing, choking or gurgling, slow heartbeat, limp limbs, drowsiness or an inability to wake up.
When an overdose is expected, the person should be given Naloxone immediately after calling 911. The effects of the medication are usually quick but are not long-lasting and medical intervention will be needed. To find out where you can get a kit, go to www.ontario.ca/page/get-naloxone-kits-free